Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Columbia, SC

April 1, 2001Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 1, 2001, 11:35 AM EDT for Lancaster County, South Carolina. It was in force for 70 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 11:35 AM EDT (15:35 UTC)
Expired
Apr 1, 2001, 12:45 PM EDT
In force
70 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lancaster County, SC

What was reported inside it

TimeReportWhereRemark
Apr 1, 11:58 AM EDTThunderstorm Wind 50 EVan Wyck, SCSheriff reported trees and powerlines down from Hancock to Van Wyck to Lancaster.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:15 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 011539
SVRCAE
SCC057-011645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 AM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1245 PM EDT.

* AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  SEVERE THUNDERSTORMS APPROACHING THE COUNTY FROM THE WEST. THE
  STORMS WERE MOVING EAST AT 40 MPH AND WILL BE MOVING THROUGH 
  LANCASTER COUNTY BETWEEN NOON AND 1245 PM.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  IRWIN AT NOON EDT
  LANCASTER MILL...LANCASTER AT 1205 PM EDT
  ELGIN AT 1210 PM EDT
W  HEATH SPRINGS AT 1220 PM EDT
  KERSHAW AT 1235 PM EDT

EXPECT WIND GUSTS NEAR 60 MPH AND HAIL WITH THESE THUNDERSTORMS.

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 10:00 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 1, 10:00 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 AM EDT SUN APR 1 2001

THE COLD FRONT SHOULD MOVE THROUGH THE FORECAST AREA EARLY THIS
AFTERNOON. THE RUC SHOWS JUST ENOUGH MOISTURE TO SUPPORT A FEW TSTMS
IN THE NORTH PART. AN AREA OF KI/S AROUND 24 BRUSHES THE NORTH...
WITH LESS MOISTURE OVER CENTRAL AND SOUTH SECTIONS. NEAR-SEVERE WIND
GUSTS APPEAR POSSIBLE WITH THE TSTMS BECAUSE OF THE STRONG WIND
FIELD AND EVAPORATIVE COOLING AIDING DOWNDRAFTS. THE LATEST RUC
SHOWS SURFACE WINDS OF 25 TO 35 KNOTS BEHIND THE FRONT. EXPECT LEE
TROUGHING WILL DIMINISH THE PRESSURE GRADIENT SLIGHTLY AND WIND WILL
REMAIN JUST BELOW WIND ADVISORY CRITERIA THIS AFTERNOON.

FCSTID = 5
CAE   64  36  67  45 /  10   0   0  10
AGS   65  36  69  46 /  10   0   0  10
SSC   64  36  67  45 /  10   0   0  10
OGB   65  36  69  46 /  10   0   0  10

.CAE...
GA...WIND ADVISORY FOR AREA LAKES TODAY.
SC...WIND ADVISVORY FOR AREA LAKES TODAY.

RJL

In the hours before

Special weather statement, Apr 1, 5:35 AM EDT, 6 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011615-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT SUN APR 1 2001

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTHERN
MIDLANDS...

A COLD FRONT WILL CROSS THE REGION LATE THIS MORNING THROUGH EARLY
AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH
OF A LINE EXTENDING FROM NEWBERRY THROUGH WINNSBORO TO CAMDEN AND
LYNCHBURG BETWEEN 10 AM AND 3 PM. STRONG WINDS AND COLD TEMPERATURES
IN THE UPPER LEVELS OF THE ATMOSPHERE COULD CAUSE DAMAGING WIND
GUSTS TO 60 MPH AND LARGE HAIL WITH ISOLATED STORMS.

BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

ANY SEVERE WEATHER IS EXPECTED TO REMAIN ISOLATED. THEREFORE...EMERGENCY
MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

PLEASE SEE THE SHORT TERM FORECAST FROM THE NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION. THE NWWS
ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:03 PM EDTSevere Thunderstorm WarningCAELexington57 min
Apr 1, 12:25 PM EDTSevere Thunderstorm WarningCAERichland65 min
Apr 1, 12:27 PM EDTSevere Thunderstorm WarningCAEChesterfield78 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.